Arizona, 2013

Heavy Rain in Arizona, September 8, 2013

September 8, 2013 · NWS FGZ · 1 event in 1 county or zone

Heavy rain caused street flooding in parts of Flagstaff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain caused street flooding in parts of Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 8, 9:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 8, 9:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN SEP 8 2013

.SYNOPSIS...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE OVER THE
NEXT SEVERAL DAYS...WITH A WET PATTERN LASTING THROUGH MID WEEK.
SOME AREAS MAY RECEIVE HEAVY RAINFALL OVER THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...LIGHT RAIN SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
CONTINUE TO MOVE NORTHWARD AND EXPAND IN AREA ACROSS NRN AZ THIS
MORNING. SO FAR...PCPN RATES AND RAINFALL AMOUNTS HAVE BEEN VERY
LIGHT. GIVEN THE EXTENSIVE CLOUD COVER AND VERY STABLE SOUNDING IT
MAY BE DIFFICULT TO GENERATE MUCH STRONG CONVECTION ACROSS THE
REGION...HOWEVER THE COVERAGE AND DURATION OF RAINFALL EXPECTED TODAY
COULD STILL RESULT IN FLOODING POTENTIAL.

WITH RAIN COVERAGE EXPANDING WILL UPDATE POPS FOR THIS MORNING AND
AFTERNOON.

&&

.PREV DISCUSSION (345 AM)...MOIST SOUTHERLY FLOW CONTINUES ACROSS
ARIZONA THIS MORNING BETWEEN THE CENTRAL U.S. RIDGE AND WEAK
TROUGHING DEVELOPING JUST TO OUR WEST. THE PLUME OF HIGHER
PRECIPITABLE WATER WITH VALUES FROM 1" TO AROUND 1.5" EXTENDS FROM
MEXICO ACROSS ARIZONA AND INTO SOUTHERN UTAH. IN ADDITION...WEAK
TROUGHING DEVELOPING OVER WESTERN AZ MAY BRING SOME LIFT TO THE
REGION TODAY. INSTABILITY MAY STRUGGLE DUE TO COOL BOUNDARY LAYER AND
CLOUDS...BUT POTENTIAL IS THERE FOR SOME LOCALIZED HEAVY RAIN AND
FLASH FLOODING TODAY THROUGH THIS EVENING...MAINLY FOR
YAVAPAI...COCONINO...NRN GILA COUNTIES. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THESE AREAS.

THE WEAK TROUGH WILL LINGER JUST WEST OF THE STATE THROUGH MIDWEEK
BEFORE SLOWLY LIFTING OFF TO THE NORTHEAST BY THURSDAY OR FRIDAY.
MONDAY AND TUESDAY STILL LOOK WET...WITH A POSSIBILITY OF LOCALLY
HEAVY RAINFALL. HOWEVER...PINPOINTING THE AREAS OF HEAVY RAIN THREAT
IS TRICKY AS SOME MODELS CONTINUE TO SHIFT THE AXIS OF HIGHEST PW
INTO FAR EASTERN AZ OR NEW MEXICO AS EARLY AS LATE MONDAY. FOR THIS
REASON...WE WILL LET LATER SHIFTS DETERMINE THE NEED FOR FURTHER
FLOOD WATCHES BEYOND TONIGHT. WITH THE CLOUDS AND SHOWERS AROUND...
DAYTIME TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL THROUGH
TUESDAY. AS THE TROUGH MOVES NORTHEASTWARD...DRIER AIR SHOULD MOVE
INTO THE REGION...DECREASING THE CHANCE OF SHOWERS TOWARD THE END OF
THE WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA THIS MORNING WITH
SCT MVFR CONDITIONS. ACTIVITY FCST TO INCREASE AND BECOME NMRS BY
18Z ACROSS N AZ WITH LESS COVERAGE OVER THE FOUR CORNERS. ISOLD
+TSRA ANTICIPATED THIS AFTERNOON AND EVENING. CLOUD DECKS WILL RANGE
FROM 3-7KFT IN MOST AREAS...BUT PERSISTENT CONVECTIVE AREAS WILL SEE
MORE PERSISTENT MVFR CIGS WITH BRIEF IFR CONDITIONS. SHRA/TSRA
ACTIVITY EXPECTED TO CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY FROM
11 AM UNTIL MIDNIGHT MST FOR AZZ004>009-012-015-016-018-037-038.

&&

PUBLIC.....DB/JJ
AVIATION...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 8, 8:30 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SUN SEP 8 2013

AZZ004>018-037>040-090330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
830 AM MST SUN SEP 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH HAS BEEN CANCELLED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEP MOISTURE IS FORECAST TO PERSIST ACROSS THE REGION FROM MONDAY
THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY...WITH A
RISK OF LOCALIZED HEAVY RAIN AND FLASH FLOODING. MOISTURE WILL
GRADUALLY DECREASE TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
September 8, 12:00 PM MST to 1:40 PM MST
Where
Coconino County, 0.69 mi S of Sunnyside to 4.67 mi N of Bellemont
Reported by
NWS Employee
Coordinates
35.190, -111.620

Heavy rain caused urban street flooding with reports of water and mud on South Milton Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479264.